Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Hiv
Jun 26, 2014

I Dr Vasanth, am a physician practising in india. A patient of mine was diagnosed with hiv infection (hiv 2) 7 years back and she was started on lamivudine and stavudine from a local doctor which she has been taking since then. She presented with h/o fever for 7 days. Her examination and further evaluation were normal. she recovered from fever. Her CD 4 count is 602 now. How should I go ahead with the ART regimen. She cannot afford genotyping and resistance testing.

Response from Dr. Young

Hello Dr. Vasanth and thanks for posting from India.

HIV2 differs in both pathogenesis of disease and treatments from HIV1. HIV2 is not susceptible to all of the medications that are approved to treat HIV1- most NRTIs, integrase inhibitors and some protease inhibitors are active against HIV2.

From what you've described, your friends febrile episode does not appear to be of great significance, and therefore not a symptom of treatment failure. That said, if she is only on two drug therapy, there is a real possibility of treatment failure and/or drug resistance.

With her normal CD4 count, it's possible that her medications have been working, but absent a HIV2 viral load, it's difficult to know for sure.

It would seem reasonable to resume her previous treatment, and if possible, obtain a HIV2 RNA PCR in a few weeks to see if her treatments are working. Be mindful that stavudine is no longer recommended in locations where other NRTI medications are available.

For more information about HIV2, check out these pages from the US DHHS Panel.

Hope that's helpful, BY


Previous
stribild miss dose for the first time and food?
Next
not undetectable yet

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement